[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.130.145. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 23, 1978

Apnea After Intravenous Diazepam

Author Affiliations

Kansas City, Mo

JAMA. 1978;239(4):294. doi:10.1001/jama.1978.03280310026005

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor. —  The article entitled "Apnea After Intravenous Diazepam Therapy" by Hall and Ovassapian (238:1052, 1977) emphasizes an important complication.They report using a 10-mg bolus intravenously for treatment of the patient's anxiety. A bolus injection to me generally means rapid intravenous injection. The product information sheet accompanying Valium emphasizes the importance of slow intravenous injection (5 mg/min). I use this drug frequently during angiography for the same indication. I believe it is important to use slow intravenous administration since frequently a patient will become very sedated with obvious slowing of the respirations with less than 10 mg.By using slow intravenous administration, the patient's condition can be monitored, and overdosage with the resultant complications can be avoided.

×